Thunderstorm Wind, Licking
- When
- August 11, 2:11 AM EST to 2:13 AM EST
- Where
- Licking County, Newark Heath Arpt
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 40.020, -82.470
A tree was downed.
A complex of thunderstorms moved east across areas along and north of Interstate 70, mainly during the afternoon hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
A complex of thunderstorms moved east across areas along and north of Interstate 70, mainly during the afternoon hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 11, 12:24 AM EST, 1 hour 47 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Wilmington OH 124 AM EDT Wed Aug 11 2021 .SYNOPSIS... Hot and humid conditions are expected through Friday, with episodes of showers and storms throughout the week. A cold front will likely move through the Ohio Valley on Friday leading to drier, cooler conditions this weekend. && .NEAR TERM /UNTIL 6 AM THIS MORNING/... Evening update... Despite the nearly 3400 J/kg of SBCAPE analyzed on this evenings 00Z UA balloon, much of the area is devoid of convective activity. Over the last couple of hours, a few scattered thunderstorms occurred over parts of the tri-state with isolated thunderstorms elsewhere. All of this activity has since weakened as of this writing. Diving into the meso-analysis indicates a modestly unstable air mass over much of Indiana, western Ohio, and western Kentucky with a slightly modified cooled pool air mass drifting eastward through northern Kentucky and southern Ohio. Looking higher up in the atmosphere would reveal why there is a lack of thunderstorm activity over the unstable region. Upper level ridging is currently limiting broad scale ascent over the Ohio Valley. Further to the northwest and closer to a shortwave trough, widespread thunderstorms are occurring. West-southwesterly mean flow should keep the majority of this activity focused across northern Indiana, southern Michigan, and northwest Ohio over the next few hours. With daytime heating steadily waning, instability values are expected to gradually decrease overnight. Despite this, a moist boundary layer characterized by surface dewpoints in the low to mid 70s remains. As the upper level trough moves eastward late this evening and into the overnight, broad scale ascent will increase over central Illinois/Indiana. This should result in renewed convective initiation, and is detailed well in various 18Z/00Z CAM solutions. However, the details become more uncertain as these thunderstorms possibly evolve into a more organized complex. The updated forecast this evening is detailed similarly to this afternoon's forecast with a slight adjustment in the timing. Higher PoPs are brought into the forecast area slightly sooner, between 9-13Z. This is in response to ongoing thunderstorm development over central Illinois as surface boundary collisions occur. While wind shear remains meager, rich surface moisture conditions should allow for new updraft development along outflow boundaries overnight as thunderstorms move eastward. While this deterministic forecast appears confident, changes in the forecast are highly anticipated as the overnight shift monitors convective evolution. These forecast changes could bleed into Wednesday late morning/early afternoon if convective fails to enter the forecast area entirely. Even with the current expectation of thunderstorms within the moist boundary layer and unstable environment, specifics regarding wind shear remain unimpressive. This suggests that any storms moving through during the morning hours would primarily contain a damaging wind threat with most storms likely below severe criteria. && .SHORT TERM /6 AM THIS MORNING THROUGH 6 AM THURSDAY/... With Wednesday having the potential for a convective complex to be pushing through the area near/after 12z, have continued the early chance for showers and thunderstorms primarily through early/mid afternoon. Again, confidence low on whether the weak shortwave trough and slightly cooler air aloft to provide upper support for a semi-organized system to traverse the area mainly Wednesday morning/early PM. With ample boundary layer instability, along with the potential for drier/cooler air aloft with the progression of this shortwave trough, there is some potential for a storms or two to contain strong to damaging wind. Afternoon storm chances are quite conditional on what may develop and push into the region during Wednesday morning. If Wednesday morning activity, then expecting afternoon environment to be somewhat tapped and have limited time to recover and produce additional rounds of afternoon convection. However, if not much in the way of morning storms, a highly unstable environment with ample daytime heating, combined with the passage of the upper level trough passage could yield not just ample instability but also increased bulk shear. Much depends on whether the potentially robust overnight system develops and continues into the mid Ohio Valley Wednesday morning. Wednesday afternoon heat indices will also depend upon morning convection and while dewpoints will again reach into the mid 70s, temperatures are highly dependent on any convection. Will hold off on any heat advisories, as current thinking is clouds will suppress temperatures just enough to keep values in the mid to upper 90s. For Wednesday night, continued shortwave trough activity along the southern Great Lakes will keep a slight chance of storms overnight in the quasi-zonal flow. Overnight lows again in the low to even mid 70s. && .LONG TERM /THURSDAY THROUGH TUESDAY/... Active pattern will remain in place through the end of this week. Atmosphere will continue to be very warm and moist, periodically supporting opportunities for showers and thunderstorms through Friday when a cold front moves into the Ohio Valley. Confidence in and the predictability of details regarding convection on Thursday/Thursday night remain low, and are somewhat dependent on upstream thunderstorm complexes/disturbances or their remnants that may make their way into the Ohio Valley. Certainly peak heating should provide plenty of instability Thursday afternoon and evening, and can't rule out convection just about anywhere in the CWA, although some the latest guidance suggests the northern CWA could have better coverage/chances perhaps due to a mid level disturbance, but again confidence in this feature is low. Regardless, it will be another hot and humid day, with high temperatures expected to reach the lower to mid 90s, and this would put heat index values at 100F or even slightly higher for some areas. A Heat Advisory headline may eventually need to be considered. The potential exists for more widespread convection on Friday as a cold front moves into the area. Have high chance to likely PoPs to account for expected increased coverage of convection with better large scale forcing likely to be in place. Moisture/instability will be there too, and therefore some storms may be strong to severe on Friday with damaging winds the primary threat. Depending on the progress and timing of the front, some convection may linger into Friday evening. Can't even rule out lingering showers or storms into Saturday if the front doesn't make a clean push south by then. Otherwise, much of the CWA will see lower humidity behind the front for the weekend with temperatures near seasonal normals. Whether or not this holds into early next week is uncertain. It's possible that moisture returns along with a chance of showers and thunderstorms by either Monday or Tuesday. && .AVIATION /06Z WEDNESDAY THROUGH SUNDAY/... VFR conditions are being observed across the Ohio Valley early this morning. VFR conditions are likely to persist through the TAF period outside of showers and thunderstorms. VCSH has been included in the TAFs for time periods when storms are most likely to occur during the morning and afternoon at each site. VCSH has not been included into the evening or overnight at any site due to the probability of showers/storms being too low for inclusion. Expect brief MVFR/IFR ceiling/visibility reductions in showers and storms today. Southerly flow from 5-15 knots will persist the entire TAF period. Significant changes to the current TAFs are possible depending on convective development. OUTLOOK... The threat for thunderstorms will continue through Friday. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...JDR NEAR TERM...JDR/McGinnis SHORT TERM...JDR LONG TERM...BPP AVIATION...Campbell
Hazardous Weather Outlook National Weather Service Wilmington OH 958 PM EDT Tue Aug 10 2021 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-120200- Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio- Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant- Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke- Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison- Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway- Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown- Highland-Adams-Pike-Scioto- 958 PM EDT Tue Aug 10 2021 This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central Ohio, South Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...Tonight. Strong to severe storms are possible very late tonight with damaging winds being the main threat. Locally heavy rain is also possible with the strongest storms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The heat index may reach between 95 and 100 on Wednesday. The heat index may reach between 100 and 105 on Thursday. Strong to severe storms are possible Wednesday through Friday with damaging winds being the main threat. Locally heavy rain is also possible with the strongest storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Wilmington OH
107 AM EDT Wed Aug 11 2021
OHZ034-110545-
Mercer OH-
107 AM EDT Wed Aug 11 2021
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF MERCER COUNTY
THROUGH 145 AM EDT...
At 106 AM EDT, a strong thunderstorm was reported near Monroe, moving
east at 35 mph.
HAZARD...Winds in excess of 40 mph, frequent cloud-to-ground
lightning, and very heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Lightning can cause serious injury or
death. Visibility will be poor and hydroplaning is
possible.
Locations impacted include...
Celina, Coldwater, Rockford, Wabash, Mendon, Montezuma, Chattanooga,
Neptune and Tama.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
Motorists should slow down and use extra caution.
When thunder roars, go indoors! Do not stay in the open or seek
shelter under trees when lightning threatens.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 4073 8446 4048 8446 4047 8479 4048 8480
4073 8480
TIME...MOT...LOC 0506Z 285DEG 29KT 4075 8504
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KCThe Cincinnati radar (KILN), 133 km away, was scanning. The volume nearest the first event began at 07:11 UTC.
23 thunderstorm wind. Local standard time, as filed.
A tree was downed.
A tree was downed on State Route 197.
Siding was blown off the side of a structure.
A tree was downed on Short Line Road.
Power lines were downed near the intersection of Lange Road and Township Line Road.
A tree was downed on Township Line Road.
A few power lines were downed on Town Line Road.
A large limb fell onto a barn roof on Minster Egypt Pike.
Two trees were downed in Osgood.
A tree was downed on St Paul Road.
Several large tree limbs were downed along with a few power lines along Huwer and Kremer Roads.
A tree fell onto a power line on Mason Road.
A tree was downed on Township Road 265 west of State Route 31.
Several trees and power lines were downed, primarily across the northern part of the county.
A few trees and wires were downed along U.S. 36 near Sodom-Ballou Road.
An RV camper was flipped on its side.
A tree was downed near the intersection of Radnor and River Roads.
Numerous trees were downed, including two that fell on houses.
A tree was downed near Hempstead and Schrock Roads.
A large tree limb was downed.
A large limb was downed near State Routes 16 and 79.
Several trees and power lines were downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2021Every state in 2021This day in weather historyWarnings in Ohio, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965590, 965591, 965592, 965593, 965610, 965612, 965594, 965614, 965613, 965615, 965611, 965617, 967521, 967522, 967520, 967523, 967524, 967525, 969491, 967527, 967526, 967528, 967529.